Oops, you're using an old version of your browser so some of the features on this page may not be displaying properly.

MINIMAL Requirements: Google Chrome 24+Mozilla Firefox 20+Internet Explorer 11Opera 15–18Apple Safari 7SeaMonkey 2.15-2.23

EMA’s Safety Committee Has Concluded That the Benefits of Ifosfamide Solutions for Infusion Continue to Outweigh Risks

Existing warning on ifosfamide-induced encephalopathy in the product information should be updated with the latest information on this side effect
16 Mar 2021
Anticancer agents & Biologic therapy

The European Medicines Agency (EMA) announced on 12 March 2021 that its Pharmacovigilance Risk Assessment Committee (PRAC) has concluded that the benefits of ifosfamide solutions for infusion continue to outweigh their risks in the treatment of different types of cancers, including various solid tumours and lymphomas.

The PRAC review was started because two recent studies (1,2) suggested that the risk of encephalopathy with ifosfamide supplied in solution forms is higher than with the powder form. Ifosfamide-induced encephalopathy is a very common, known risk and is generally reversible.

PRAC considered all available data and concluded that an increased risk of encephalopathy with ifosfamide supplied as a solution could neither be confirmed nor excluded due to limitations in the data. PRAC recommended that the existing warning on ifosfamide-induced encephalopathy in the product information should be updated with the latest information on this side effect, including its characteristics and risk factors, as well as highlighting the need to closely monitor patients.

Companies that market ifosfamide supplied as a solution will be required to carry out studies investigating the stability of the medicines in order to establish the optimal storage conditions.

The existing warnings in section on special warnings and precautions for use of the summary of product characteristics will be revised to include the following information:

  • Ifosfamide-induced central nervous system (CNS) toxicity may appear within a few hours to a few days after administration and in most cases resolves within 48 to 72 hours of ifosfamide discontinuation. If CNS toxicity develops, administration of ifosfamide should be discontinued.
  • Patients should be closely monitored for symptoms of encephalopathy, in particular if patients are at increased risk for encephalopathy Symptoms may include confusion, somnolence, coma, hallucination, blurred vision, psychotic behaviour, extrapyramidal symptoms, urinary incontinence and seizures.
  • CNS toxicity seems to be dose-dependent. Risk factors for the development of ifosfamide-associated encephalopathy include hypoalbuminaemia, impaired renal function, poor performance status, pelvic disease and previous or concomitant nephrotoxic treatments including cisplatin.
  • Due to the potential for additive effects, medicines acting on the CNS (such as antiemetics, sedatives, narcotics or antihistamines) must be used with particular caution or, if necessary, be discontinued in case of ifosfamide-induced encephalopathy.

Ifosfamide is given into a vein and has been authorised as a concentrate for solution and a powder to prepare a solution for infusion in Germany and France. In most other EU Member States it is only available as powder for solution for infusion.

The review of ifosfamide-containing medicines was initiated at the request of France, under Article 31 of Directive 2001/83/EC.

The review has been carried out by the PRAC, the Committee responsible for the evaluation of safety issues for human medicines, which has made a set of recommendations. The PRAC recommendations will now be sent to the Co-ordination Group for Mutual Recognition and Decentralised Procedures – Human (CMDh), which will adopt a position. The CMDh is a body representing EU Member States as well as Iceland, Liechtenstein and Norway. It is responsible for ensuring harmonised safety standards for medicines authorised via national procedures across the EU.

Citations

  1. Hillaire-Buys D, Mousset M, Allouchery M, et al. Liquid formulation of ifosfamide increased risk of encephalopathy: A case-control study in a pediatric population. Therapies 2020;75(5):471-480. 
  2. Chambord J, Henny F, Salleron J, et al. Ifosfamide‐induced encephalopathy: Brand‐name (HOLOXAN®) vs generic formulation (IFOSFAMIDE EG®). J Clin Pharm Ther 2019;44:372–380. 

This site uses cookies. Some of these cookies are essential, while others help us improve your experience by providing insights into how the site is being used.

For more detailed information on the cookies we use, please check our Privacy Policy.

Customise settings